Alert archive / Pennsylvania / Areal Flood Warnings in 2021

Areal Flood Warning 5, NWS State College, PA

August 18, 2021Lancaster County, Pennsylvania

NWS State College, PA issued this areal flood warning at Aug 18, 2021, 10:59 PM EDT for Lancaster County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2021, 10:59 PM EDT (02:59 UTC)
Expired
Aug 19, 2021, 1:00 AM EDT
In force
2 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

County Lancaster County, PA

The radar

The Philadelphia radar (KDIX), 139 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 3.0 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2021-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1288 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2021-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1288 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

527 
WGUS41 KCTP 190259
FLWCTP

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service State College PA
1059 PM EDT Wed Aug 18 2021

PAC071-190500-
/O.NEW.KCTP.FA.W.0005.210819T0259Z-210819T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lancaster PA-
1059 PM EDT Wed Aug 18 2021

The National Weather Service in State College has issued a

* Flood Warning for Urban area and small stream in...
  Northeastern Lancaster County in south central Pennsylvania...

* Until 100 AM EDT.

* At 1059 PM EDT, The heaviest rainfall has ended, however flooding 
  will continue.


* Some locations that will experience flooding include...
  Lancaster, Ephrata, Lititz, Millersville, Willow Street, New 
  Holland, East Petersburg, Akron, Leola, Paradise, Reamstown, 
  Rothsville, Strasburg, Gap, Terre Hill, Churchtown, Bareville, 
  Leacock, Smithville and Lampeter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4019 7622 4020 7606 4014 7588 4011 7594
      4008 7594 4006 7594 4005 7594 4004 7593
      4004 7594 4001 7596 4000 7596 3999 7597
      3987 7636 4018 7633

$$

CR

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this areal flood warning went out at Aug 18, 8:49 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 18, 8:49 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service State College PA
849 PM EDT Wed Aug 18 2021

.SYNOPSIS...
The remnants of Tropical Storm Fred will continue to affect
eastern portions of Central Pennsylvania through late this
evening. The threat of heavy rain, flooding, and a few
weak/brief tornadoes will continue through about midnight. A
cut off upper low will then drift southeast across the region
late this week with unsettled conditions through the upcoming
weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Isolated/weak tornado potential continues in central PA over
the eastern sector of post tropical Fred. Part of Tornado Watch
#447 has been extended til 11pm for the 8 of the easternmost
counties of the CWA, with the remaining counties allowed to
expire at 8PM EDT.

Flash flooding threat also ongoing with two areas of focus: 1)
along and just north of the path of Fred and 2) with training
bands east of the track that contain deeper convective elements
and high rain rates. Flash flood watch remains in effect
through late tonight for much of the CWA but will be trimmed as
heavy rain threat moves away.

Hires ensembles show the rain exiting the area around midnight
with leftover/lingering showers on the backside into early
Thursday morning. Muggy tonight with minT 65-75F or +10-15F
above climo.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Some isolated to scattered diurnal convection is possible on
Thursday behind the remnant low from post-tropical Fred. It will
be warmer with highs in the 75-85F range. Trailing shortwave
wraps into developing closed low over CPA Thursday night into
early Friday with max POPs over south-central PA.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper level trough will still be over the area through the
upcoming weekend, resulting in a daily chance for pop up
showers or a few rumbles of thunder. The best chance for
precipitation each day will be in the afternoon and early
evening. Moist southerly flow may result in a better chance of
showers and thunderstorms over east central PA on Saturday,
especially in the afternoon.

Highs will range from the mid 70s to mid 80s, generally around
seasonal averages for mid to late August.

&&

.AVIATION /01Z THURSDAY THROUGH MONDAY/...
Steady rain associated with Fred moving into the eastern half of
the forecast area. A few severe thunderstorms are still possible
near KLNS through the evening. Elsewhere, low cloud and light
rain will persist.

The showers will gradually dissipate from southwest to
northeast tonight, as the remnants of Fred pull to the northeast
of the area. Winds will turn northwesterly behind the departing
low. This upsloping flow will bring the western highlands (JST
and BFD) down to solidly IFR cigs, with generally MVFR cigs
elsewhere.

Conditions should improve to VFR Thursday morning across the
Lower Susq Valley airfields (MDT and LNS), while low cigs will
be slower to improve farther north and west. Scattered showers
and possibly a stray storm will redevelop across the area by
afternoon, and could cause brief restrictions.

Outlook...

Fri-Mon...Restrictions possible in scattered afternoon showers
and isolated t-storms.

&&

.HYDROLOGY...
Current rainfall forecast of 1-3 inches with higher localized
amounts (5-6") brings several river points into action/caution
stage or near flood stage. This includes some on the mainstem
Susquehanna River. No river flooding is forecast at this time,
however smaller streams and creeks will remain most vulnerable
given potential for training bands of localized heavy to
excessive rainfall.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 2 AM EDT Thursday for PAZ006-012-018-
019-026>028-036-037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Steinbugl/Gartner
NEAR TERM...Steinbugl/Gartner
SHORT TERM...Steinbugl
LONG TERM...Evanego/Travis
AVIATION...Evanego/Tyburski
HYDROLOGY...
Hazardous weather outlook, Aug 18, 10:39 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1039 PM EDT Wed Aug 18 2021

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063-064-200245-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-
1039 PM EDT Wed Aug 18 2021

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ065-066-200245-
York-Lancaster-
1039 PM EDT Wed Aug 18 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT THURSDAY...
...TORNADO WATCH 447 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Tornado Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Local storm report, Aug 18, 9:08 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
908 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND DMG     3 SE MOUNT JOY          40.08N 76.47W
08/18/2021                   LANCASTER          PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&
Local storm report, Aug 18, 9:31 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
931 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     FLASH FLOOD      1 SW LANCASTER          40.03N 76.31W
08/18/2021                   LANCASTER          PA   911 CALL CENTER

            WATER RESCUE IN LANCASTER CITY.

&&
Local storm report, Aug 18, 9:34 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
934 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND DMG     1 N WILLOW STREET       39.99N 76.27W
08/18/2021                   LANCASTER          PA   UTILITY COMPANY

            TREES AND WIRES DOWN.

&&
Local storm report, Aug 18, 9:44 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
944 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0943 PM     FLASH FLOOD      1 W LANCASTER           40.04N 76.33W
08/18/2021                   LANCASTER          PA   911 CALL CENTER

            NUMEROUS ROADWAYS FLOODED IN LANCASTER CITY.

&&
Local storm report, Aug 18, 10:33 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1033 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     2 NNE NEWPORT           40.51N 77.13W
08/18/2021                   PERRY              PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&
Local storm report, Aug 18, 10:48 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1048 PM EDT WED AUG 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     2 SE UPPER STRASBURG    39.99N 77.67W
08/18/2021                   FRANKLIN           PA   UTILITY COMPANY

            TREES DOWN ON WIRES.

&&

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:08 PM EDTSevere Thunderstorm WarningCTPLancaster, Lebanon37 min
Aug 18, 8:27 PM EDTAreal Flood AdvisoryCTPLancaster, Lebanon3 hr
Aug 18, 8:45 PM EDTSpecial Weather StatementCTPLancaster45 min
Aug 18, 8:48 PM EDTAreal Flood AdvisoryCTPTioga76 min
Aug 18, 9:11 PM EDTFlash Flood Warning Considerable damage threatCTPLancaster108 min
Aug 18, 9:12 PM EDTSevere Thunderstorm WarningCTPYork33 min
Aug 18, 9:21 PM EDTSevere Thunderstorm WarningCTPLancaster39 min
Aug 18, 10:28 PM EDTSevere Thunderstorm WarningCTPLancaster47 min
Aug 18, 10:34 PM EDTAreal Flood WarningCTPLancaster, York11 min
Aug 18, 10:48 PM EDTAreal Flood WarningCTPLancaster, York2 hr
Aug 18, 10:53 PM EDTAreal Flood AdvisoryCTPLancaster, York3 hr

Nearby

Areal Flood Warnings in Pennsylvania, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.